Institutional members access full text with Ovid®

Livedoid Dermatitis and Severe Necrosis (Nicolaus Syndrome) After Intramuscular Hydroxyzine Injection

Gayken, Jon MD*; Westanmo, Anders PharmD*; Knutsen, Amy MD†; Ahrenholz, David H. MD†; Mohr, William J. III MD†; Solem, Lynn D. MD†

doi: 10.1097/01.BCR.0000225917.09339.03
Case Reports

Nicolau’s syndrome, also called embolica cutis medicamentosa, is characterized by well- circumscribed livedoid dermatitis with aseptic necrosis after intramuscular injection. We report the case of a 45-year-old woman with severe necrosis of the thigh several days after a routine intramuscular injection of hydroxyzine who was transferred to and treated at our Regional Burn Center. Although there has been one case report and numerous voluntarily reported instances of intramuscular hydroxyzine-induced necrosis to the Food and Drug Administration Spontaneous Reporting System, this phenomenon is rare.

From the *University of Minnesota, Minneapolis; and the †University of Minnesota Department of Surgery, The Burn Center at Regions Hospital, Saint Paul, Minnesota.

*Address correspondence to Amy Knutsen, MD, University of Minnesota Department of Surgery, The Burn Center at Regions Hospital, 640 Jackson Street, Saint Paul, Minnesota 55101-2595.

© 2006 The American Burn Association